Incontinence Worsened by Antidepressants

While there are several types of antidepressants that can alleviate symptoms of incontinence, most antidepressants only make incontinence problems worse, because they weaken the bladder muscle. In its diminished state, the bladder muscle does not contract as thoroughly as it should. By not contracting completely, the bladder never fully empties, and the what results is overflow incontinence. This type of incontinence causes the bladder to get too full, and when the bladder is filled past capacity, the result is urine leakage. Another side effect that an antidepressant medication can have is that it can diminish the sensation of needing to go to the bathroom, which again allows the bladder to overfill causing urine leakage.

If you are taking an antidepressant and have noticed that you are having a problem with urine leakage, whether frequent or occasional, let your doctor know as soon as possible. Always continue taking your medication until you discuss the problem with your physician. If, after discussing the problem, your doctor thinks that the medication is contributing to your incontinence problem, there are alternative medications that they can prescribe instead of the one that you are currently taking. Always discuss any questions or issues that you may have regarding your medication with your doctor before making any changes to the medicine that you are taking.

Tagged with:

Filed under: Incontinence

Disclaimer: All material published on the Incontinence.co.uk web site is for informational purposes only. Readers are encouraged to confirm the information contained herein with other sources. The information is not intended to replace medical advice offered by your doctor or health professional. Readers should always discuss health matters and review the information carefully with their doctor or health care professional. Extended Disclaimer